Are There Sleep Drugs That Won't Cause "Rebound" Insomnia?

Allen Blaivas, M.D. Health Pro
  • Question:  I take 5 mg of Ambien once or twice a weekfor periodic insomnia. If I take it for more than two nights in a row, and thenstop taking it, I can't sleep at all the first night off the medication. Idon't know if this is common, or if there are any sleep medications that don'thave this unfortunate "rebound" effect. Any advice from thecommunity?

     

    Dr. Blaivas: Virtually all the medications in the benzodiazepine class [e.g., temazepam (Restoril) or lorazepam (Ativan)],when used chronically are well-known to cause the “rebound insomnia” that youare describing.  The newer non-benzodiapines used to treat insomnia (such as Ambien) tend not to have these effects as much, but it certainly can happen. Consider asking your doctor to provide you information about one of theother similar agents or one of the newer novel agents that are available for the treatment of insomnia and see if there is improvement.

    Add This Infographic to Your Website or Blog With This Code:

Published On: April 17, 2007